Saturday, October 18, 2008

Chemo might be getting a bad rap...

I'm about 5 days away from my second round of chemo and I'm feeling pretty good here. I'm tired but that could very well be caused by the soreness from my surgery in August. It takes a body quite awhile to heal from a double mastectomy.

I promised a parade of side effects and here it is. Each one needs some abuse. It's only right, in my opinion. What better way to deal with angst than to verbally flog each and every side effect that made me miserable for over a week?

I must confess I'm surely not looking forward to next week, despite the fact that it takes me one step closer to cured. Session #2 of 6. Yay me! (I think.)

I'm afraid of these infernal drugs the Docs give me. I hate the steroids. I just think they are evil. The things caused me to have such blurry vision. I asked the Doc about this and he told me certain steroids can cause crystallization of sugars on the eye lenses. I guess I crystallized a few weeks ago. I'm not looking forward to that, that's for sure. If I'm lolly-gagging about the house, how am I supposed to do it with any attitude if I can't read a good book?

Who's the princess here??

The other thing...the drugs just keep me from concentrating. Focusing on anything requires great effort. Helping with homework just makes me nuts. The normal bickering makes me want to slam my head against the wall. I do remember that the girls made me cry with their simple, regular nit-picking. I don't like them seeing me unable to cope with simple things. Maybe it won't happen this time??

I gotta confess too that I am heartily praying for some relief from the headache. I have a great fear of that. There's something about your head hurting SO bad that makes you think there might be something really really wrong. Yea, I know. It's the steroids again.

You know what? 100 oxycodones ought to get me through this. My bottle runneth over...

And the anti nausea drugs. I've got a new batch of them. Totally different kind this time. I take them once a day, in addition to my Emend - a high powered anti-nausea drug. I'm not interested in having the intestinal troubles that I did last time. All night bathroom breaks aren't my idea of a good time.

My nurse told me she really thinks my headaches and stomach troubles were aggravated from the side effects of the anti-nausea pills. See what I mean? Chemo is getting a bad rap. It made me sleepy but it sure didn't make me have the headache, tummy troubles, or fake menopause symptoms. Wait a minute, I retract that menopause statement!

Ah, menopause. I think I had some but it didn't stop things from going on as planned for the month. I'm like clockwork. Except this time the cramps felt like labor pains they were so intense. For 3 freaking days! Sorry for the graphic descriptions but you know, there it is. Cold hard truth. Ain't perdy, is it?

My Docs tell me that many women lose their periods with chemo. The question is will it come back. I really need to remember to ask my Doc next week if it's better if it stays away after all this or if it comes back. For anti-cancer drug purposes...

Big question.

Anyway, menopause sucks. I would shower and dry off. And be sweaty at the nape of the neck within mere minutes. I'd sweat and freeze in alternating 15-minute increments all night long. Most annoying. You'd think the medical world would expend a little effort on fixing some of these simple but aggravating things. But no, they don't.

So this chemo-induced menopause also wreacked havoc on my skin. I broke out like I haven't since high school. Even ProActive didn't help. In fact, it could've been just a little too much cleaning action for my poor face. I finally tried some of Steffie's Neutrogena face wash. And lo and behold!!! My face cleared up. It's now dry, go figure. But I'm loving my Olay lotion. Reminds me of my Grandpa who used it every day!

I think I'd kill to take an Advil. Just to have that relief that Advil gives the muscles would be wonderful. I keep shoving my right arm (minus my lymph nodes and plus my stupid temporary implant) up above my head at night. It's brutal pain. Maybe I should strap my arm to my side??? Or duct tape my hand in my night clothes pocket?? Ha!

I get a Neulasta shot this friday, one day after chemo. Neulasta boosts white blood cell production. The problem last time was that I got the shot 5 days after chemo. So just when I was starting to perk up from the first round, I got whacked again. With the shot comes...drum roll...more side effects. In the form of bone pain on the upper back. With a headache too, of course. I'm hoping a little overlap between the drug side effects and the Neulasta shot will get it all over with in under 7 days.

Hence, my abundace of oxycodone. And my undying sadness at not being able to take an Advil. I just know it would kick Neulasta's bone pain in the patootie!!

Chemo could be blamed...in a roundabout sorta way...because I wouldn't have to take all these drugs if I wasn't having chemo. But still, the drugs are worse. I hate taking pills. I hate having a calendar to remind me what to do even though there's absolutely no way to keep track of everything unless I have the calendar.

Bill bought me a weekly pill thingy that I've yet to use. But I'll be breaking it out this week. Won't that be fun?

No I'm not a junkie. I'm just not allowed to take any medication that could possibly mask a fever. My Doc feels I need so few oxycodone that it's safe for me to take them for pain just at night. He also wants me to take them if ("if" - God, please!!) I get the headache from the steroids and drugs again. He wants me to sleep. I need to rest and I really am not a good sleeper now with so much discomfort.

I really did have a tremendous amount of work done on my chest. And I must remember that I'm not even halfway through reconstruction. My plastic surgeon is the sweetest man and he reminded me that my pain will be around for awhile and to take my pills if I need them. Heating pads and ice packs too. I love shoving a heating pad under my armpit and planting my butt in a chair all day. It's a real hoot!!

Let's talk metallic taste in the mouth. A minor but hugely annoying side effect. My decaf coffee tastes awful, even now. I gave that up in favor of decaf tea and hot chocolate. You know, I'm stopping with the coffee-loss complaint right now. This topic deserves it's very own post!!!

So combating this awful taste is fun. Butterscotch candies help. As do Jolly Ranchers. And Lemon drops. Good thing I got that crown replaced this summer. There's something about taking your frustration out by crunching on hard candy that is very satisfying. I need to be careful though...

So I'm done complaining for the time being. Maybe.

Unless there's another round of crappy side effects. Or unless I suddenly remember some totally awful thing I forgot to include in this post.

Cheers!

1 comment:

Renee aka Goose said...

I am having chemo on Thursday as well (Taxotere and Cytoxan). Let's both pray that we do not have the side effects we had last time!!!!!!

~Renee